Constipation is when your bowel motions are difficult to pass and infrequent. It may be caused by some medications, particularly strong pain medication, a diet low in fibre, lack of exercise, or by not having enough fluids to drink (dehydrated).
When increasing the amount of fibre in your diet it is essential that you also increase fluids, to prevent the fibre making your constipation worse. Medication to help maintain comfortable bowel function is generally given to people taking codeine and morphine preparations. In these cases, eating extra dietary fibre may not help, and may make you feel overfull and uncomfortable. It is important that you discuss constipation with your doctor who can prescribe medication if needed to help you maintain regular bowel function (e.g. suitable fibre supplements or laxatives).
Things to consider when you have constipation:
- Drink plenty of fluids, at least eight to twelve glasses per day (2–3 litres), e.g. water, fruit juice, herbal tea, milk–based drinks or soup. This will help to keep stools soft.
- Consume a variety of fibre–rich foods, such as wholegrain breads, cereals, pasta, fruit, vegetables (especially raw and unpeeled), nuts and seeds, legumes and pulses such as baked beans, lentils and chick peas.
- Fresh orange, apple, pear or prune juice as possible alternatives to a fibre rich diet, especially for those people on fluid diets.
- Try to get into a regular routine with your meals, which can help to regulate the digestive processes.
- Avoid or reduce constipation due to radiotherapy by completely emptying your bowels before each treatment.
- Try some gentle exercise, such as walking each day. Talk to your doctor, physiotherapist or exercise physiologist about the amount and type of exercise that is right for you.
Diarrhoea means your bowel motions are watery, urgent, and frequent. You may also get abdominal cramping. Diarrhoea may be caused by a number of different factors including treatment, medications, infections, food sensitivity or anxiety.
Diarrhoea induced by radiotherapy (usually to the pelvic area) does not necessarily require a change in diet. Dietary changes to help ease radiation induced diarrhoea have not been well established; however it is important to maintain an adequate diet and replace lost fluids to prevent dehydration.
Things to consider when you have diarrhoea:
- Take anti–diarrhoea medications as prescribed by your doctor.
- Drink plenty of fluids to prevent dehydration. Water and diluted cordials are better hydrating fluids rather than high sugar drinks, alcohol, strong caffeine or very hot/cold fluids which may worsen diarrhoea.
- Avoid highly spiced and fatty/oily foods.
- Oral rehydration drinks may be needed to replace lost electrolytes. See your pharmacist for information on these products.
- Talk to your dietitian about whether there are any individual dietary strategies that may help you if you have diarrhoea. Sometimes temporary intolerance to lactose (sugar found in milk) or fructose (sugar found in fruit) can cause diarrhoea. In such cases it may help to change to soy milk or low lactose milk until the diarrhoea resolves.
- Consult your doctor before making any changes to your diet, and if you have ongoing diarrhoea. Your doctor can determine the cause, prescribe medication or refer you to a dietitian to provide suitable alternatives.
You may find it helpful to contact the National Continence Helpline on 1800 330 066. This is a free service which provides information and referrals to local services for people who are experiencing problems with continence.
Other types of bowel irritation
During chemotherapy or radiotherapy to your abdomen or pelvis, your intestines can become irritated leading to other problems such as abdominal discomfort or more flatus (wind) than usual. You may also need additional time to recover from surgery to the bowel area.
- Eat and drink slowly, take small mouthfuls and chew your food well to avoid swallowing air.
- A low fibre diet may reduce bowel movement and irritation in the short term.
- Reduce foods such as corn, beans, cabbage, onions, pickles and fizzy drinks which can produce wind.
- Try some gentle exercise, such as walking, to encourage healthy bowel action.
Irritation of the large bowel (colitis) and rectum (proctitis)
This may be experienced after radiotherapy to the pelvis. Some people feel the need to empty their bowels more often, perhaps without much result. Straining can cause discomfort, and there may be some blood or mucus in motions. These changes are usually temporary and will correct themselves.
In the short term, symptoms may be relieved by reducing your fibre intake and avoiding fatty or fried foods, rich gravies and sauces, sausages and spicy foods. Eat soft or cooked fruit, fine wholemeal bread (without coarse pieces of grain or seeds) and bran to provide soft bulk. Drink plenty of fluids.
Irritation of the small bowel (enteritis)
This may occur because of chemotherapy or radiotherapy to the abdomen or pelvis. You may experience some abdominal discomfort (like cramps or wind pain), episodes of fluid and pale bowel motions and more flatulence (wind) than usual. These changes usually correct themselves within a week or so after treatment. Speak to your doctor if you experience symptoms for more than a week.
This information was last reviewed in January 2013
This information has been reviewed by: Jenelle Loeliger, Head – Nutrition Department, Peter MacCallum Cancer Centre, VIC; Kate Aigner, Cancer Information Consultant, Cancer Council Helpline ACT; Ian Anderson, Consumer; Anna Boltong, PhD Candidate (Dietitian), Department of Cancer Experiences Research, Peter MacCallum Cancer Centre, VIC; Clare Hughes, Nutrition Program Manager, Cancer Council NSW; Bridget Kehoe, Public Health Coordinator (Nutrition and Physical Activity), Cancer Council QLD; Steve Pratt, Nutrition and Physical Activity Manager, Cancer Council WA; and Roswitha Stegmann, Helpline Nurse, Cancer Council WA.View our editorial policy